Q and A

Question

Does HIV cause weight loss?

Can facial wasting and losing weight happen prior to starting treatment?

Can they simply be features of HIV (or stress) without being due to opportunistic infections?

Answer

Thank you for your questions.

General weight loss and facial wasting (fat loss) are very different things.

Before effective HIV treatment (ART), wasting and loss of appetite were very common among people living with HIV.

Some of the reasons that caused wasting were nausea, diarrhoea, poor absorption of food, fevers and loss of appetite. These symptoms are largely related to having a low CD4 count and not being on ART.

Information about body changes as a side effect are at these links for body fat changes (lipodystrophy) and fat loss (lipoatrophy).

Losing fat from the face is sometimes a feature of aging – ie it happens naturally as you get older. HIV doesn’t cause fat loss prior to treatment though, and is unlikley to cause it after treatment so long as you don’t use either d4T or AZT.

This answer was updated in January 2016 from a question first posted on 21 May 2008.

49 comments

  1. Lisa Thorley

    Hi Nkosi.

    If you’re new to ARVs, the weight loss on your face win’t be due to these as you’ve only been on them a week. Also weight loss with modern ARVs isn’t common. If anything people put weight on. If you’ve weight issues, please discuss these with your doctor.

  2. Nkosi

    Hi, am worried about losing fat on my face, I am a fat person (31) but since I started losing weight I went for consultation and I started my treatment week ago, is it possible to gain my weight especially on my face, I don’t hv any complications am not sick and I don’t feel any pains, just my face

  3. Roy Trevelion

    Hi Victor,

    It’s a good idea to see your doctor and ask for a check up. Is there a reason why you think you might be HIV positive?

    Please see this link to all FAQs about HIV risk and transmission.

  4. victor

    I have never gone for HIV test… am 22 years and everyone keep asking me why am not adding weight. I don’t have any of the symptoms… am scared what’s causing the weight loss

  5. Roy Trevelion

    Hi Arup,

    Please can you tell us what HIV meds (ARVS) you are taking? Some ARVs have been linked to anxiety and depression. Please see this link.

    A CD4 count of 636 is strong and within the normal range for someone who is HIV negative.

    Please talk to your doctor about your weight loss. You can ask to see a dietitian. Please see this guide to a balanced diet and your health for tips on food that could help keep your weight up.

  6. Arup

    When I started my treatment my body weight is 60 now after 2.5 monta later my body weight is 55 what should I do…My CD4 count is 636.i took my medicine properly but I am doing shifting duty..When I diagnosed i am suffering from depression and stress.
    Can both are reason for weight loss.

  7. Lisa Thorley

    Hi Lindo,

    Weight loss can be due to a lot of things, one of which is stress. If your HIV is under control it’s very unlikely that it’s HIV related.

  8. Lindo

    Hi I’m a 40 year old male and was diagnosed with HIV 2014 and I’ve been on treatment since latey I have been noticing the my weight loss please help
    Thanks

  9. Roy Trevelion

    Hi Kuzola,

    It’s great that your CD4 count is strong and viral load is undetectable. It looks like Trivenz is working well.

    But what does the doctor say about your weight loss? You can ask them to refer you to a dietition for advice. You can also look at this guide to a balanced diet for tips on how to put on weight.

Comment

Your email address will not be published. Required fields are marked *